Iowa, 2003High Wind in Iowa, May 30, 2003
May 30, 2003 · NWS DMX · 28 events in 28 counties and zones
An intense late May low pressure dropped southeast across northern Minnesota into southern Wisconsin during the afternoon hours. The low took on the characteristics of an Alberta Clipper as it dropped to around 993 mb during the afternoon hours.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense late May low pressure dropped southeast across northern Minnesota into southern Wisconsin during the afternoon hours. The low took on the characteristics of an Alberta Clipper as it dropped to around 993 mb during the afternoon hours. A strong surge of warm air pushed into Iowa, sending the mercury into the upper 80s to low 90s. A cold front pushed southeast into the state during the mid afternoon hours. The atmosphere was too dry for any thunderstorm development. Strong winds aloft were brought to the surface as the atmosphere became super adiabatic under strong cold air advection behind the front. Winds were sustained in the 30 to 45 MPH range for several hours during the late afternoon, with gusts to between 40 and 60 MPH. The highest recorded wind speed came from the Boone area with a 58 MPH wind gust. Numerous reporting sites had wind gusts over 50 MPH. Scattered damage was reported with tree limbs and some power lines being taken down. Several power poles were blown down by the wind in Wright County. Another problem was with blowing dust. Visibilities were reduced significantly causing traffic slow downs. In a few areas motorists were required to turn on the headlights. One fatality occurred from the wind event. A family was camping at a campground 5 miles southeast of Oskaloosa. Three people were in a tent when an 80 foot tree, weakened by high winds during the previous 18 hours, fell on the tent at approximately 0425 on the morning of the 31st. A 23 year old female was killed instantly. The other two occupants were uninjured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 1:50 PM CST, 10 minutes earlier.
Area forecast discussion, May 30, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT FRI MAY 30 2003
NR TERM CONCERN WL BE WND TRENDS AND POSSIBLE TSTMS E...THEN LTL WX
XPCD TIL AT LEAST END OF WEEKEND. STLT/RADAR MOSAIC SHOW IMPRESSIVE
SHRT WV APCHG TWIN CITIES WHICH IS PRODUCING STG QG FORCING ACRS
WI. LTL MID/UPR LVL FORCING EVIDENT ACRS IA. 19Z SFC ANLYS SHOWS
LOW ACRS NWRN WI WITH TROF INTO MO. CDFNT BHND TROF FM LOW INTO
CNTRL IA AND NE/KS BORDER. SFC DWPNT DROPS NRLY 20F WITH FROPA AS
EVIDENT BTWN KBNW AND KDSM. WELL MIXED AMS WITH VRY LOW RH. FAIRLY
STG CNVGNC IS NOTED ACRS ERN IA WHERE SBCAPES ARE 500-2000 J/KG FM
NE-SW. HWVR FEEL CNVGNC WL BE JUST E OF FA BY THE TIME ANYTHING
FIRES PER LATEST RADAR AND STLT TRENDS. WND NEXT CONCERN. PRES
RISE AND SLP GRADIENT MAXES ARE OVR MN HEADING SEWD. RUC SEEMS TO
HAVE GOOD HANDLE ON THIS BRINGING ADVY CRITERIA WNDS INTO NRN PTNS
THIS EVE...THEN DMSH TO BLO TWRD 03Z AS ABV FEATURES MOVE AWAY AND
WNDS DECOUPLE. THUS WL KEEP SPACIAL CVRG OF ADVY BUT EXTEND A BIT
LONGER.
WL LEAVE RMNDR OF FCST DRY TIL CURRENT MENTION SUN AFT. SHRT TERM
MDLS IN DECENT AGREEMENT. ETA DEPICTS SOME MID LVL DVRGNC AND QG
FORCING WITH SHRT WV IN RIGHT ENTRANCE RGN OF JET SEGMENT SAT AFTN
AND EVE...BUT AMS STABLE AND QPF NIL SO WL LEAVE DRY. NWLY FLOW
BRINGS ANOTHER SHRT WV BY SUN WITH WEAK/MOD THETA-E ADVCTN AND QG
FORCING SUN AFTN...SUN NGT AND EVEN INTO MON...MAINLY SRN 2/3RDS SO
HAVE INCLUDED LOW POPS. TEMP GUIDANCE SEEMS TO CAPTURE COOL DOWN
WELL JUDGING FM LOW LVL TEMP TRENDS SO GENERALLY FOLLOWED
COMPROMISE.
MED RANGE MDLS AND GFS ENSEMBLES IN GENERAL AGREEMENT WITH BROAD UPR
LVL TROF ACRS CNTRL CONUS THRU WED...BUT HAVE USUAL DIFFERENCES WITH
INDIVIDUAL SHRT WVS. GFS SEEMS TO OVERAMPLIFY TROF BY THU/FRI HWVR
SO AGREE WITH NCEP DISCUSSION THAT FLATTER SOLUTION CLOSER TO
ENSEMBLE MEAN LOOKS MORE REASONABLE BY THAT TIME. THIS RESULTS IN
LOW PCPN CHCS AND NML TO BLO NML TEMPS. CERTAINLY NO MOVMT TWRD
SUMMER YET. DO NOT HAVE A GOOD FEEL FOR WHAT PCPN CHCS THERE ARE
EITHER IN ILL-DEFINED NWLY FLOW. GFS ENSEMBLE PCPN PROBS SUGGEST
LOW CHCS EACH DAY. THAT WOULD BE HIT TOO HARD...SO WL CONT TREND OF
PREVIOUS DAYS KEEPING MENTION ON TUE/TUE NGT WITH PASSAGE OF SHRT
WV. DO NOT HAVE HIGH ENOUGH CONFIDENCE TO ADD POPS TO LATER PDS
ATTM...SO WL BOOST POPS SOMEWHAT IN GRIDS BUT KEEP MENTION OUT OF
ZFP WORDING.
KEPT TEMPS ABV GUIDANCE MON-WED CLOSER TO PERSISTENCE AND CLIMO.
HWVR CANNOT DISCOUNT COOLER GUIDANCE NUMBERS BY THU AND FRI WHEN GFS
ENSEMBLE TEMP ANOMALIES SUGGESET BLO NML READINGS. DID NOT COOL TOO
MUCH THOUGH AS MOS HAS SHOWN COOL BIAS RECENTLY.
.DSM...WND ADVY THIS EVE ALG AND N OF KDNS-KAMW-KCID LN.
SMALL
Hazardous weather outlook, May 30, 4:33 AM CST, 9 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-31100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS AREAS FROM WATERLOO...THROUGH GRINNELL AND NEWTON...TO AROUND
OSKALOOSA AND OTTUMWA...THROUGH 8 AM. A FEW OF THE THUNDERSTORMS
COULD CONTINUE TO PRODUCE LARGE HAIL THROUGH THAT TIME. AFTER THE
FRONT MOVES THROUGH...VERY WINDY CONDITIONS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. EXPECT
SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ALONG AND
NORTH OF HIGHWAY 30. THE WIND WILL GRADUALLY DIMINISH AFTER 7 PM
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA
THROUGH THE PERIOD...MAINLY SUNDAY AFTERNOON AND NIGHT...AND AGAIN
ON TUESDAY. NO SEVERE WEATHER IS EXPECTED THROUGH THE WEEKEND. IT IS
TOO EARLY TO ASSESS THE SEVERE THUNDERSTORM POTENTIAL ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE EARLY THIS MORNING ACROSS THE EASTERN
PORTION OF CENTRAL IOWA.
&&
MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).
KINNEY
In the hours before
Local storm report, May 30, 9:54 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 AM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0319 AM FOREST CITY IA 0.75 IN HAIL
05/30/03 WINNEBAGO FROM NWS TRAINED SPOTTER
SMALLHigh Wind, Winnebago
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Winnebago forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
High Wind, Worth
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Worth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
High Wind, Wright
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Wright forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
High Wind, Marion
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Marion forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
High Wind, Mahaska
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Mahaska forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Deaths
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
One death overnight due to weakened tree falling on tent.
High Wind, Boone
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
High Wind, Calhoun
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Calhoun forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Carroll forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
High Wind, Cerro Gordo
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
High Wind, Dallas
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Dallas forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
High Wind, Emmet
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Emmet forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
High Wind, Greene
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Greene forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
High Wind, Guthrie
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Guthrie forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
High Wind, Hancock
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Hancock forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
High Wind, Hardin
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Hardin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
High Wind, Humboldt
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Humboldt forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
High Wind, Jasper
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Jasper forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
High Wind, Kossuth
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Kossuth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Marshall forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
High Wind, Palo Alto
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Palo Alto forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
High Wind, Pocahontas
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Pocahontas forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
High Wind, Polk
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Polk forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
High Wind, Poweshiek
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Poweshiek forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
High Wind, Sac
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Sac forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
High Wind, Story
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Story forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
High Wind, Webster
- When
- May 30, 2:00 PM CST to 6:00 PM CST
- Where
- Webster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 30, 20034 injured · $12 million · F2 · 13 events
- Tornadoes and Hail in Illinois, May 30, 2003$60,000 · F1 · 24 events
- Hail in Iowa, May 30, 2003$257,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Wisconsin, May 30, 2003F1 · 7 events
- Strong Wind in Colorado, May 30, 2003$40,000 · 70 kt wind · 1 event
- High Wind in North Dakota, May 30, 20031 injured · $20,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Colorado, May 30, 20031 in hail · 7 events
- Flooding in Montana, May 30 to 31, 20033 events
- Damaging Winds in Indiana, May 30, 200350 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20032 events
- Damaging Winds in Nevada, May 30, 2003$3,000 · 52 kt wind · 2 events
- Strong Wind in Alabama, May 30, 2003$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351947, 5351948, 5351949, 5351950, 5351951, 5352761, 5352762, 5352763, 5352764, 5352765, 5352766, 5352767, 5352768, 5352769, 5352770, 5352771, 5352772, 5352773, 5352774, 5352775, 5352776, 5352851, 5352852, 5352853, 5352854, 5352855, 5352856, 5352857.